Drug-induced parkinsonism (DIP) in patients treated with antipsychotic drugs is considered a form of post-synaptic parkinsonism, caused by D2-receptor blockade. Recent studies, however, carried out on small and heterogeneous patient samples, have shown that DIP may be associated with [(123)I]FP-CIT single photon emission computed tomography (SPECT) abnormalities, which are markers of dopamine nigrostriatal terminal defect. In the present study, outpatients fulfilling the DSM-IV criteria for schizophrenia and treated with antipsychotics for at least 6months, were enrolled in order to estimate the prevalence of DIP and, among patients with DIP, the prevalence of [(123)I]FP-CIT SPECT abnormalities. Socio-demographic and clinical variables associated with the presence of DIP and SPECT abnormalities were also assessed. DIP was diagnosed in 149 out of 448 patients with schizophrenia (33%). Age, use of long-acting antipsychotics and a positive family history of parkinsonism were the only demographic variables significantly associated with the development of DIP. Neuroimaging abnormalities were found in 41 of 97 patients who agreed to undergo [(123)I]FP-CIT SPECT (42%). Only age differentiated this group of patients from those with normal imaging. These preliminary findings suggest that D2-receptor blockade may coexist with a dopamine nigrostriatal terminal defect, as assessed by [(123)I]FP-CIT SPECT abnormalities, in a relevant proportion of DIP patients. Longitudinal studies should be designed with the aim of improving our understanding of the mechanisms of pre-synaptic abnormalities in DIP patients and identifying specific treatment strategies.

[(123)I]FP-CIT single photon emission computed tomography findings in drug-induced Parkinsonism.

TINAZZI, Michele;CIPRIANI, Andrea;MATINELLA, Angela;BOVI, Tommaso;BARBUI, Corrado
2012

Abstract

Drug-induced parkinsonism (DIP) in patients treated with antipsychotic drugs is considered a form of post-synaptic parkinsonism, caused by D2-receptor blockade. Recent studies, however, carried out on small and heterogeneous patient samples, have shown that DIP may be associated with [(123)I]FP-CIT single photon emission computed tomography (SPECT) abnormalities, which are markers of dopamine nigrostriatal terminal defect. In the present study, outpatients fulfilling the DSM-IV criteria for schizophrenia and treated with antipsychotics for at least 6months, were enrolled in order to estimate the prevalence of DIP and, among patients with DIP, the prevalence of [(123)I]FP-CIT SPECT abnormalities. Socio-demographic and clinical variables associated with the presence of DIP and SPECT abnormalities were also assessed. DIP was diagnosed in 149 out of 448 patients with schizophrenia (33%). Age, use of long-acting antipsychotics and a positive family history of parkinsonism were the only demographic variables significantly associated with the development of DIP. Neuroimaging abnormalities were found in 41 of 97 patients who agreed to undergo [(123)I]FP-CIT SPECT (42%). Only age differentiated this group of patients from those with normal imaging. These preliminary findings suggest that D2-receptor blockade may coexist with a dopamine nigrostriatal terminal defect, as assessed by [(123)I]FP-CIT SPECT abnormalities, in a relevant proportion of DIP patients. Longitudinal studies should be designed with the aim of improving our understanding of the mechanisms of pre-synaptic abnormalities in DIP patients and identifying specific treatment strategies.
schizophrenia; parkinsonism; [123I]FP-CIT SPECT; antipsychotics; dopamine receptors
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11562/427968
Citazioni
  • ???jsp.display-item.citation.pmc??? 10
  • Scopus 23
  • ???jsp.display-item.citation.isi??? 25
social impact